The risk of gastrointestinal bleeding in patients receiving dabigatran etexilate: a systematic review and meta-analysis of the literature

Matteo Nicola Dario Di Minno, Pasquale Ambrosino, Alessandro Di Minno, Elena Tremoli, Giovanni Di Minno

Research output: Contribution to journalArticlepeer-review

Abstract

Background: Evidence on the risk of gastrointestinal (GI) bleeding associated with dabigatran etexilate (DE) is contrasting. We performed a meta-analysis of literature to address this issue. Methods and Results: Studies on GI bleeding risk in patients receiving DE or vitamin-K antagonists (VKA) were systematically searched. Twenty-three studies (26 datasets) showed no difference in the GI bleeding risk between the 250,871 patients treated with DE and the 460,386 receiving VKA (OR: 1.052, 95% CI: 0.815, 1.359). Similar results were obtained when pooling together adjusted ORs/HRs, obtained by means of multivariate analysis (OR: 1.06, 95% CI: 0.914, 1.222). Compared with VKA, DE use was associated with a significantly lower risk of upper GI (OR: 0.742, 95% CI: 0.569, 0.968), but not of lower GI bleedings (OR: 1.208, 95% CI: 0.902, 1.619). Furthermore, no significant difference in the GI bleeding risk was found when data on DE 110 mg and DE 150 mg twice-daily were separately compared with VKA. Conclusions: No difference in GI bleeding risk was found between DE and VKA. These results were confirmed for both dosages of DE and when specifically analyzing lower GI bleeding. In contrast, the risk of upper GI bleeding was lower with DE than with VKA.KEY MESSAGES No difference in the risk of gastrointestinal (GI) bleeding can be found between dabigatran etexilate (DE) and vitamin K-antagonists (VKA). These results are confirmed for both dosages of DE. The risk of upper GI bleeding is lower with DE than with VKA.

Original languageEnglish
Pages (from-to)329-342
Number of pages14
JournalAnnals of Medicine
Volume49
Issue number4
DOIs
Publication statusPublished - May 19 2017

Keywords

  • Anticoagulants
  • bleeding
  • dabigatran etexilate
  • gastrointestinal hemorrhage
  • hemorrhage

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'The risk of gastrointestinal bleeding in patients receiving dabigatran etexilate: a systematic review and meta-analysis of the literature'. Together they form a unique fingerprint.

Cite this